By Mary Anne DunkinMedically Reviewed by Traci C. Johnson, MD
Swollen ankles and swollen feet are common and usually not cause for concern, particularly if you have been standing or walking a lot. But feet and ankles that stay swollen or are accompanied by other symptoms could signal a serious health problem. We found some possible causes of foot and ankle swelling and offers advice on when to call the doctor.
Pregnancy complications. Some swelling of the ankles and feet is normal during pregnancy. Sudden or excessive swelling, however, may be a sign of preeclampsia, a serious condition in which high blood pressure and protein in the urine develop after the 20th week of pregnancy. If you experience severe swelling or swelling accompanied by other symptoms such as abdominal pain, headaches, infrequent urination, nausea and vomiting, or vision changes, call your doctor immediately. Learn more about managing a high-risk pregnancy.
Foot or ankle injury. An injury to the foot or ankle can lead to swelling. The most common is a sprained ankle, which occurs when an injury or misstep causes the ligaments that hold the ankle in place to be stretched beyond their normal range. To reduce the swelling from a foot or ankle injury, rest to avoid walking on the injured ankle or foot, use ice packs, wrap the foot or ankle with compression bandage, and elevate the foot on a stool or pillow. If swelling and pain is severe or doesn’t improve with home treatment, see your doctor. Learn more about how to treat a sprained ankle.
Lymphedema. This is a collection of lymphatic fluid in the tissues that can develop because of the absence of or problems with the lymph vessels or after the removal of lymph nodes. Lymph is a protein-rich fluid that normally travels along an extensive network of vessels and capillaries. It is filtered through the lymph nodes, which trap and destroy unwanted substances, such as bacteria. When there is a problem with the vessels or lymph nodes, however, the fluid’s movement can be blocked. Untreated, lymph buildup can impair wound healing and lead to infection and deformity. Lymphedema is common following radiation therapy or removal of the lymph nodes in patients with cancer. If you have undergone cancer treatment and experience swelling, see your doctor right away. See a photo of what lymphedema looks like.
Venous insufficiency. Swelling of the ankles and feet is often an early symptom of venous insufficiency, a condition in which blood inadequately moves up the veins from the legs and feet up to the heart. Normally, the veins keep blood flowing upward with one-way valves. When these valves become damaged or weakened, the blood leaks back down the vessels and fluid is retained in the soft tissue of the lower legs, especially the ankles and feet. Chronic venous insufficiency can lead to skin changes, skin ulcers, and infection. If you experience signs of venous insufficiency you should see your doctor. Find out more about chronic venous insufficiency
Infection. Swelling in the feet and ankles can be a sign of infection. People with diabetic neuropathy or other nerve problems of the feet are at greater risk for foot infections. If you have diabetes, it is important to inspect feet daily for blisters and sores, because nerve damage can blunt the pain sensation and foot problems can progress quickly. If you notice a swollen foot or blister that appears to be infected, contact your doctor right away. Learn more about how to care for feet with diabetes.
Blood clot. Blood clots that form in the veins of the legs can stop the return flow of blood from the legs back up to the heart and cause swelling in the ankles and feet. Blood clots can be either superficial (occurring in the veins just beneath the skin), or deep (a condition known as deep vein thrombosis
). Deep clots can block one or more of the major veins of the legs. These blood clots can be life-threatening if they break loose and travel to the heart and lungs. If you have swelling in one leg, along with pain, low-grade fever, and possibly a change in color of the affected leg, call your doctor immediately. Treatment with blood thinners may be necessary. Learn more about deep vein thrombosis (DVT).
Heart, liver, or kidney disease. Sometimes swelling can indicate a problem such as heart, liver, or kidney disease. Ankles that swell in the evening could be a sign of retaining salt and water because of right-sided heart failure. Kidney disease can also cause foot and ankle swelling. When kidneys are not functioning properly, fluid can build up in the body. Liver disease can affect the liver’s production of a protein called albumin, which keeps the blood from leaking out of the blood vessels into the surrounding tissues. Inadequate albumin production can lead to fluid leakage. Gravity causes fluid to accumulate more in the feet and ankles, but fluid can also accumulate in the abdomen and chest. If your swelling is accompanied by other symptoms, including fatigue, loss of appetite, and weight gain, see your doctor right away. If you feel short of breath or have chest pain, pressure, or tightness, call 911. Learn more about kidney disease and its symptoms
Medication side effect. Many drugs can cause swelling in the feet and ankles as a possible side effect. They include:
- Hormones such as estrogen (found in oral contraceptives and hormone replacement therapy) and testosterone
- Calcium channel blockers, a type of blood pressure medication, which includes nifedipine (Adalat, Afeditab, Nifediac, Nifedical, Procardia), amlodipine (Norvasc), diltiazem (Cardizem, Cartia, Dilacor, Diltia, Tiazac), felodipine (Plendil), and verapamil (Calan, Covera-HS, Isoptin, Isoptin SR, Verelan)
- Steroids, including androgenic and anabolic steroids and corticosteroids such as prednisone
- Antidepressants, including: tricyclics, such as nortriptyline (Pamelor, Aventyl), desipramine (Norpramin), and amitriptyline (Elavil, Endep, Vanatrip); and monoamine oxidase (MAO) inhibitors such as phenelzine (Nardil) and tranylcypromine (Parnate)
- Non-steroidal anti-inflammatory drugs (NSAIDs)
- Diabetes medications.
If you suspect swelling may be related to a drug you are taking, speak to your doctor. Although the benefits of the drug may be worth enduring some swelling, more severe swelling could make it necessary to change the medication or its dosage.
Stay Healthy Weekly